Just got prescribed rythmol and started it. I take 75mg 2x daily. Pleeaasseee people tell me your input on this medication. Im still on my atenolol 12.5mg 3x daily. Is this medication a good safe effective drug?? I'm scared :(
They also used Rythmol as a "pocket pill" the last afib episode I had -- I felt okay on it, but it didn't convert me. My doc put me on Norpace. I think Rythmol is one of the lower tier drugs, not as problematic as some. Are you being monitored? I was put on a 30 day monitor a week after I started the Norpace. I was scared too at first, but the Norpace has helped keep me in NSR for the past year and a half. Good luck -- keep us posted.
First, which arrhythmia do you suffer from? From reading some of your other posts, it sounds like you have a lot of PACs and/or PVCs, but do you have any other arrhythmias, like NSVT, atrial fibrillation, etc?
Roughly, there are 4 classes of antiarrhythmic drugs. Two of them are considered fairly "mild" with a low insidence of side effects; beta blockers (like Atenolol) and calcium channel blockers. They are also known as class 2 and class 4 antiarrhythmic drugs.
The other two classes are considered more risky. Class 1 drugs are sodium channel blockers; flecainide and rythmol are two of them. The "heaviest" antiarrhythmic drugs are class 3, potassium channel blockers, and Amiodarone is the drug with most side effects. Sotalol is a special drug, sorting under class 3 but it is also a beta blocker. Class 3 has QT prolongation as a method of action, it's not a side effect.
The challenge for your doctor is to determine a cause of your arrhythmias. For arrhythmias caused by an irritable heart or too much adrenaline, beta blockers are most commonly used. They are also safe for most of us. Calcium channel blockers are often effective in the treatment of supraventricular arrhythmias, except atrial fibrillation. However, they are often used as rate control in atrial fibrillation, to keep the heart from pumping inappropriately fast. So are beta blockers. They both also lower blood pressure.
Class 1 and 3 are often used if there are changes in the heart that enables the development of an arrhythmia. They prolong certain phases of the cardiac electrical cycle or increase the treshold for developing an arrhythmia. But they may have more or less severe side effects. There are also often "trial and error" on which drug is working best, as the doctors often have difficulty finding the exact cause of an arrhythmia.
An alternative, if your EP thinks it's a good idea, is ablation, to permanently cure the arrhythmia.
Hi! I took Rhythmol for a number of years. It controlled my pvcs so well that I don't think in all that time I ever had even one! I loved it, no side effects. I had a hospital induction. My current EP wanted me to stop taking it. Some doctors prescribe it, some do not. I think if your heart is healthy it is ok to try. Debbie
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.